Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 95, NWS Morristown, TN

April 5, 2012Anderson County, Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 12:51 PM EDT for Anderson County, Campbell County, Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 12:51 PM EDT (16:51 UTC)
Expired
Apr 5, 2012, 1:30 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:10 PM EDTHAIL 1.25Lake City, TN
Apr 5, 1:23 PM EDTHAIL 0.75Norris, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS54 KMRX 051651
SVRMRX
TNC001-013-051730-
/O.NEW.KMRX.SV.W.0095.120405T1651Z-120405T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  SOUTHERN CAMPBELL COUNTY IN EAST TENNESSEE...

* UNTIL 130 PM EDT

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE        
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 8 MILES NORTH OF CLINTON...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3644 8393 3639 8393 3640 8395 3637 8395
      3634 8397 3629 8398 3627 8401 3619 8395
      3607 8408 3604 8418 3627 8432
TIME...MOT...LOC 1650Z 238DEG 16KT 3621 8414

$$

TG
2 follow-up statements
095 
WWUS54 KMRX 051717
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT THU APR 5 2012

TNC001-013-051730-
/O.CON.KMRX.SV.W.0095.000000T0000Z-120405T1730Z/
ANDERSON TN-CAMPBELL TN-
117 PM EDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT 
FOR SOUTHERN CAMPBELL AND ANDERSON COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAKE CITY...OR 9 MILES NORTH OF CLINTON...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LAKE CITY AND AREAS SOUTH OF LA FOLLETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3644 8393 3639 8393 3640 8395 3637 8395
      3634 8397 3629 8398 3627 8401 3619 8395
      3607 8408 3604 8418 3627 8432
TIME...MOT...LOC 1715Z 238DEG 16KT 3622 8412

$$

TG
395 
WWUS54 KMRX 051730
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT THU APR 5 2012

TNC001-013-051739-
/O.EXP.KMRX.SV.W.0095.000000T0000Z-120405T1730Z/
ANDERSON TN-CAMPBELL TN-
130 PM EDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CAMPBELL AND 
ANDERSON COUNTIES WILL EXPIRE AT 130 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...SMALL HAIL...GUSTY WINDS TO 40 MPH AND LOCALLY HEAVY RAINS 
IN EXCESS OF ONE INCH...ARE POSSIBLE WITH THIS AND OTHER ISOLATED 
STORMS.

LAT...LON 3644 8393 3639 8393 3640 8395 3637 8395
      3634 8397 3629 8398 3627 8401 3619 8395
      3607 8408 3604 8418 3627 8432
TIME...MOT...LOC 1729Z 238DEG 16KT 3622 8410

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:55 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 5, 9:55 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT THU APR 5 2012

.DISCUSSION...MORNING CONVECTION IS EXITING NE CORNER OF FORECAST
AREA...WHICH WILL LEAVE A FEW HOURS BEFORE MORE SHOWERS AND STORMS
APPROACH FROM THE SW. GULF COAST CONVECTION COULD DELAY THE ONSET OF
THIS NEW ACTIVITY. HOWEVER...THE UPPER LOW MADE A GOOD EASTWARD PUSH
OVERNIGHT AND SHOULD BE TRACKINFG ESE ACROSS NRN MS THIS AFTERNOON.
THUS...I WOULD EXPECT SCATTERED TO NUMEROUS COVERAGE IN THE
AFTERNOON.

PLAN TO FRESHEN HOURLY GRIDS AND REMOVE MORNING WORDING FROM ZFP
PRODUCT BY LATE MORNING. MAY ALSO NEED TO SLIGHTLY LOWER POPS FOR
THE EARLY AFTERNOON HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union50 min
Apr 5, 2:09 PM EDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 3:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 3:22 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins38 min
Apr 5, 3:52 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier23 min
Apr 5, 3:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 4:21 PM EDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 5:34 PM EDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 6:58 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Apr 5, 7:03 PM EDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 7:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 7:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 7:52 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.